Cold/Wind Chill, Gibson
- When
- February 19, 2:00 AM CST to 9:00 AM CST
- Where
- Gibson forecast zone
- Reported by
- ASOS
- Coordinates
- 38.312, -87.585 (the zone’s center; the record gives no point)
Record-breaking cold and brisk winds combined to produce dangerously low wind chills. Bitterly cold wind chills around 15 below zero were observed across southwest Indiana.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Record-breaking cold and brisk winds combined to produce dangerously low wind chills. Bitterly cold wind chills around 15 below zero were observed across southwest Indiana. Southwest Indiana had not seen a cold stretch of this magnitude this late in the season since 1960. The actual low temperature was 6 below zero at Evansville. The lowest wind chill was 15 below at Evansville. One fatality was blamed on the cold weather. An 82-year-old Evansville woman was found outside her home without a coat. She suffered from dementia. The woman was transported to a local hospital, where she was pronounced dead from hypothermia. The coroner's office estimated her exposure to the cold air was about 15 minutes. Her age made her more susceptible to hypothermia. This arctic air was delivered by arctic high pressure that settled southward across Missouri and Arkansas. Temperatures did not modify much due to extensive deep snowcover as far south as Kentucky and Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 18, 11:27 PM CST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1127 PM CST WED FEB 18 2015
.UPDATE...
UPDATED AVIATION SECTION FOR 06Z TAFS
&&
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 258 PM CST WED FEB 18 2015
AREA 88D MOSAIC AND VISIBLE IMAGERY SHOWS ISOLATED SNOW
SHOWERS...MOST ACTIVE EASTERN THIRD OF FA...WHERE KVWX/KHPX SHOW
SOME DBZ PINGING IN THE 20S AT TIMES. COMBINED WITH GUSTY NORTH TO
NORTHWEST WINDS...OBS DEPICT AT TIMES VSBYS RESTRICTED TO 2-3SM.
UPDATED FOR ISOLATED SNOW SHOWERS EASTERN THIRD...DIMINISHING TO
MORE LIKE FLURRIES FURTHER WEST...AND ALL SHOULD WANE WITH LOSS OF
DIURNAL FUEL.
OVERNIGHT THE BIG STORY IS CONTINUED PLUNGE OF ARCTIC AIR MASS ALONG
WITH LIGHT NORTH-NORTHWEST WINDS. RESULTANT CLEAR OUT AND ARCTIC
PLUNGE WILL HELP TEMPS DROP TO/BELOW ZERO BY MIDNIGHT...WITH WIND
CHILLS BELOW ZERO BY SUNSET. EVV RECORD LOW -3 IN 1979 AND PAH +1
RECORD LOW IN 1978 SHOULD BE EASILY BROKEN WITH FORECAST LOWS -5 TO
-10 COMMONPLACE. THIS WILL PUT WIND CHILLS FIRMLY IN ADVISORY
THRESHOLD -10 TO -24 THRU THE LATE NIGHT-EARLY THURSDAY MORNING
HOURS...ON THE CUSP OF BUT NOT REACHING WARNING CRITERIA. WILL
CONTINUE/UPDATE ADVISORY HEADLINE ACCORDINGLY.
THE NEXT EVENT THAT TAKES SHAPE COMES IN THURSDAY NIGHT-FRIDAY. EVEN
WITH LIMITED MODEL DATA...THE PROFILE REMAINS CONVINCINGLY COLD
ENOUGH THRU 18Z FRIDAY TO SUPPORT ANY PCPN AS ALL FROZEN. AFTER 18Z
FRIDAY...MAINLY ALONG OUR SOUTHERN HALF COUNTIES...IT PERHAPS CAN
WARM ENOUGH TO SUPPORT A MIX WITH/CHANGE TO SLEET. WE'VE MODIFIED
THAT PORTION OF THE FORECAST ACCORDINGLY. QPF AMOUNTS APPEAR
LIGHT...BUT HIGH LSR, STARTING CLOSE TO 20-1 AT 00Z FRIDAY...ENDING
AROUND 15-1 BY 00Z SAT...MEAN A DUSTING TO AN INCH IS POSSIBLE MOST
LOCALES...WITH PERHAPS A 1-2 INCH SWATH ACROSS OUR SOUTHERN
SEMO/SWKY COUNTIES...SOMETHING TO WATCH FOR A FUTURE ADVISORY
POTENTIAL HEADLINE.
.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 258 PM CST WED FEB 18 2015
FIGHTING INTERNAL MODEL DATA ISSUES TODAY...BUT A RAPID TRANSITION
FROM ARCTIC AIR TO GULF AIR IS STILL EXPECTED FRIDAY NIGHT AND
SATURDAY. THE SURFACE HIGH WILL PUSH EAST OF THE AREA FRIDAY NIGHT
AS THE FLOW PATTERN ALOFT REMAINS STRONG...BUT BECOMES BROAD AND
ZONAL. THE GULF IS WIDE OPEN AT 00Z SATURDAY...SO MASSIVE MOISTURE
RETURN IS EXPECTED. THE MAIN QUESTION IS WHERE THE SURFACE LOW AND
INVERTED SURFACE TROUGH WILL SET UP ACROSS THE AREA. RIGHT NOW THE
BEST GUESS IS THAT IT WILL RUN UP THE OHIO RIVER.
ALONG AND EAST OF THE LOW/TROUGH...VERY HEAVY RAINFALL IS
EXPECTED...AND SOME THUNDER WILL BE POSSIBLE. MOST MODELS ARE
DEVELOPING NEGATIVE SHOWALTER INDICES...SO HAVE INCLUDED THUNDER
IN THIS FORECAST. RAINFALL WILL RANGE FROM 1 TO 3 INCHES GENERALLY
WITH THE LEAST IN THE NORTHWEST AND THE MOST IN THE SOUTHEAST. THE
TROUGH/COLD FRONT WILL MOVE EAST OF THE AREA SATURDAY NIGHT AND
THE COLD AIR WILL SPREAD RIGHT BACK ACROSS THE AREA. A TRANSITION
BACK TO SNOW IS POSSIBLE BEFORE THE PRECIPITATION ENDS SUNDAY.
THE BIGGEST CONCERN IS THE POTENTIAL FOR FREEZING RAIN FRIDAY
NIGHT BEFORE TEMPERATURES WARM ABOVE FREEZING. FIGURE THAT THERE
WILL BE SOME LIGHT ICING ON TOP OF WHAT IS LEFT OF THE SNOWPACK.
CURRENT THINKING IS THAT TEMPERATURES WILL WARM ABOVE FREEZING AS
THE MORE SIGNIFICANT PRECIPITATION MOVES NORTH INTO THE AREA
THROUGH THE NIGHT. THIS MAY WARRANT A WINTER WEATHER ADVISORY
EVENTUALLY...BUT FOR NOW DO NOT THINK IT WILL BE WORTHY OF A
WARNING.
IF WE GET A LAYER OF ICE ON TOP OF THE SNOWPACK FRIDAY NIGHT...IT
COULD RESULT IN MORE RAPID RUN OFF OF THE HEAVIER RAINS SATURDAY.
WE ARE VERY CONCERNED ABOUT THE FLOODING POTENTIAL...AND WILL BE
ISSUING AN ESF TO ADDRESS THE POSSIBILITIES. THERE IS A HALF TO
THREE QUARTERS OF AN INCH OF WATER IN THE SNOWPACK...SO THAT WILL
ONLY ADD TO THE RUNOFF IF IT CAN MELT. AM SOMEWHAT CONCERNED THAT
A LAYER OF ICE ON THE SNOWPACK COULD KEEP THE WATER FROM
PENETRATING INTO THE SNOW AND KEEP IT FROM MELTING FOR AWHILE.
THIS WOULD CREATE A DAMMING SITUATION AND FUNNEL THE RUNOFF INTO
THE PLOWED ROADWAYS AND NOT INTO THE DITCHES/DRAINAGE SYSTEMS.
BEYOND THE WEEKEND...THERE IS NO SIGN OF ANY SIGNIFICANT
PRECIPITATION...BUT IT APPEARS THAT THE COLD AIR WILL CONTINUE
THROUGH MUCH OF NEXT WEEK.
&&
.AVIATION...
ISSUED AT 1127 PM CST WED FEB 18 2015
CLEAR SKIES AND LIGHT WINDS WILL CONTINUE THROUGH THE EARLY MORNING
HOURS. VERY COLD TEMPERATURES BELOW ZERO MAY HAVE MORE IMPACT ON
AVIATION OPERATIONS THAN THE AVIATION PARAMETERS IN THE TAFS. HIGH
CIRRUS CLOUDS WILL INCREASE THURSDAY...LOWERING TO MID CLOUDS IN THE
KCGI/KPAH AREAS THURSDAY EVENING. VSBY WILL REMAIN EXCELLENT. WINDS
WILL BE LIGHT AS SURFACE HIGH PRESSURE PASSES OVER THE LOWER OHIO
VALLEY.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WIND CHILL ADVISORY UNTIL NOON CST THURSDAY
FOR ILZ075>078-080>094.
MO...WIND CHILL ADVISORY UNTIL NOON CST THURSDAY
FOR MOZ076-086-087-100-107>112-114.
IN...WIND CHILL ADVISORY UNTIL NOON CST THURSDAY
FOR INZ081-082-085>088.
KY...WIND CHILL ADVISORY UNTIL NOON CST THURSDAY
FOR KYZ001>022.
&&
SHORT TERM...DH
LONG TERM....DRS
AVIATION.....MYHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 346 PM CST WED FEB 18 2015 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-191100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 346 PM CST WED FEB 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THE COMBINATION OF RECORD LOW TEMPERATURES FORECAST ALONG WITH THE EFFECT OF FORECAST WINDS TONIGHT HAS RESULTED IN A WIND CHILL ADVISORY. THE ADVISORY IS IN EFFECT TONIGHT FOR FORECAST WIND CHILLS 10 TO 24 BELOW ZERO. REFER TO THE ADVISORY PRODUCT FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WIND CHILL ADVISORY CONTINUES THROUGH THURSDAY MORNING...REFER TO THE ADVISORY PRODUCT FOR DETAILED INFORMATION. WIND CHILLS WILL DROP TO 5 TO 10 BELOW ZERO AGAIN LATE THURSDAY NIGHT INTO FRIDAY MORNING...MAINLY EAST OF THE MISSISSIPPI RIVER. A CHANCE OF SNOW FORECAST THURSDAY NIGHT INTO FRIDAY MAY RESULT IN LIGHT ACCUMULATIONS FOR PORTIONS OF THE QUAD STATE. THE BEST CHANCE FOR AN ACCUMULATION OF AROUND AN INCH OR SO WILL BE SOUTH AND WEST OF A CAPE GIRARDEAU...TO PADUCAH...TO HOPKINSVILLE LINE...ACROSS SOUTHERN PORTIONS OF SOUTHEAST MISSOURI AND FAR SOUTHWEST KENTUCKY. THIS MAY INCLUDE SNOW MIXING WITH OR CHANGING TO SLEET AT TIMES FRIDAY AFTERNOON. LIGHT FREEZING RAIN IS FORECAST THROUGHOUT THE REGION FRIDAY NIGHT. AT THIS TIME...TEMPERATURES ARE EXPECTED TO CLIMB ABOVE FREEZING BEFORE SIGNIFICANT PRECIPITATION ARRIVES. A TENTH OF AN INCH OR LESS IS EXPECTED. WIDESPREAD HEAVY RAINFALL AND POSSIBLY A FEW EMBEDDED THUNDERSTORMS ARE FORECAST SATURDAY INTO SATURDAY EVENING. SIGNIFICANT FLOODING ISSUES ARE LIKELY TO DEVELOP AS THE HEAVY RAIN FALLS ON RATHER THICK SNOWPACK OVER THE REGION. PLEASE REFER TO THE HYDROLOGIC OUTLOOK FOR DETAILS. RAIN WILL TRANSITION BACK TO SNOW SATURDAY NIGHT INTO SUNDAY BEFORE THE PRECIPITATION COMES TO AN END. MINOR SNOW ACCUMULATIONS CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT PRECIPITATION TYPE AND ANY ACCUMULATIONS AND OTHER IMPACTS THURSDAY NIGHT THROUGH SUNDAY NIGHT. DRS/DH
The national radar mosaic for the moment the first event began.
6 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Vanderburgh | 2015-02-20 | 82 | Female | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, February 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559012, 559013, 559014, 559015, 559016, 559017.